The new meds, as per Chronicles 38, are a beta-blocker (Nebivolol), and a calcium channel blocker (Adizem).
Now, until my GP stopped my calcium channel blocker about March last year, claiming they were a danger in heart failure (I checked, they are), I’d taken this class of drug for about 10-12 years, without it having the slightest effect on my chronic tachycardia. It did, though, via the same mechanism that relaxes the smooth muscle of the vascular system, reducing the risk of angina, improve my breathing quite considerably, as it also acts on the smooth muscle of the bronchi.
My chronic tachycardia – and I have yet to meet a cardiologist, physician, or nurse, who can actually grasp this – is not pathological, it’s drug-induced. Both my Salbutamol inhaler (Ventolin), and Phyllocontin Continus, cause tachycardia, possibly others do too, I haven’t checked. It’s not a secret, it’s in the literature, so why don’t they know this (or, if they know, why don’t they care?).
So it was with some trepidation that I embarked on this new meds regime to bring my heart rate down, I have, after all, lived with a resting heart rate of between 95 and 120 bpm for many years, even when I was super-fit and extremely active it was 120, and it appears to have done me no harm. I did, though, once ask my GP if hammering along at this rate would cause my heart to “wear out” prematurely, to which he’d only say that it was an interesting idea.
But here’s a thought. I have been obsessed – I think that’s a fair description – with the question of why I went into hospital in January 2011 with an apparently healthy heart, and came out a virtual basket case – this is my theory.
Suppose I was right about the more or less permanent tachycardia “wearing out” my heart? When I developed pneumonia, and more particularly empyema, that would have caused considerable back-pressure in my pulmonary circulation due to the difficulty of forcing blood through congested and damaged lungs, putting a lot of strain on my heart – was that simply the last straw that triggered my heart failure, making the normally minor problem of aortic valve calcification and stenosis into a life-threatening condition, and that is otherwise inexplicable?
Makes sense to me. After all, the heart is just a cluster of muscles, and any muscle can be over-stressed and damaged.
So, in the absence of any other suggestions from people who should know more than me about it, I’m going with this theory.
So at 06.00 today, I took the Adizem. By 09.00, as expected, the effect on my tachycardia was minimal – a drop of a mere 7bpm (down from 95).
At 10.00 I took the Nebivolol. Now, at almost 13.00, I’m tipped into bradycardia (low heart rate), at 63bpm. This will bear watching.
However, the strength of my heartbeat is considerably improved and given a choice, I think a somewhat slow but very much stronger heartbeat (the latter is what I wanted from Digoxin), is preferable to one which is faster but very weak (there’s a bar indicator on my pulse oximeter – normally it’s very small and bobs up and down rapidly, but now I have almost the full bar – I can’t see any way that’s not good).
Isn’t this fun, boys and girls?
I don’t feel unduly light-headed, despite the bradycardia (no more than normal!), but this does mean that I have no scope for introducing Digoxin into the mix.
On the plus side, the persistent, uncontrollable coughing (I got through 2 weeks supply of codeine linctus in 4 days), has gone, and other problems caused by Candesartan/Losartan are on the wane.
And my breathing is better than it’s been since this seemingly never-ending “crisis” began so, tentatively, I’m chalking this up as a win. However, if the bradycardia continues, or even worsens, then the dose of Nebivolol will have to be reduced. Currently I’m taking 2.5 mg.
In fact, I’ve just noticed that the Nebivolol tablets are scored, so once more I’m going to take matters into my own hands.
That’s because if I go back to my GP with this bradycardia problem, he’ll respond by stopping the Adizem (which he really doesn’t want me to take), and the 7bpm it contributes to the problem will bring me up to an almost normal 70bpm – in theory, at least. However, as my breathing is greatly improved by the Adizem, that’s a risk I’m not willing to take.
So what I’m going to do is reduce the Nebivolol by 50%. That, plus the Adizem, should bring my heart rate down to the mid 70s, not too high, and definitely not too low.
Looks like a plan to me.